Alert archive / Hawaii / Wind Advisories in 2008
Wind Advisory 27, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 4, 2008, 3:50 PM HST for Hawaii County, Hawaii. It took effect at Dec 4, 2008, 6:00 PM HST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2008, 3:50 PM HST (01:50 UTC)
- In effect from
- Dec 4, 2008, 6:00 PM HST
- Expired
- Dec 5, 2008, 5:35 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 050150 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 350 PM HST THU DEC 4 2008 ...NORTHEASTERLY WIND WILL INCREASE OVER THE SUMMITS OF THE HIGHER VOLCANOES THURSDAY NIGHT... .THE WEAK MID ATMOSPHERIC LOW JUST SOUTHEAST OF THE ISLANDS IN COMBINATION WITH THE SMALL HIGH NEAR KAUAI WILL TIGHTEN THE PRESSURE GRADIENT OVER HIGHER SLOPES THE BIG ISLAND. WINDS SHOULD DECREASE BY FRIDAY EVENING. HIZ028-051500- /O.NEW.PHFO.WI.Y.0027.081205T0400Z-081206T0400Z/ BIG ISLAND SUMMITS- 350 PM HST THU DEC 4 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. NORTHEAST WINDS OF 25 TO 30 MPH ARE EXPECTED BY LATE THURSDAY OR EARLY FRIDAY AND WILL CONTINUE INTO FRIDAY AFTERNOON. WIND GUSTS MAY BE LOCALLY HIGHER IN THE WINDIER AREAS. A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
2 follow-up statements
000 WWHW70 PHFO 051343 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 343 AM HST FRI DEC 5 2008 ...STRONG NORTHEASTERLY WINDS WILL CONTINUE OVER THE BIG ISLAND SUMMITS TODAY... .THE PRESSURE GRADIENT BETWEEN A MIDDLE ATMOSPHERIC LOW EAST OF THE BIG ISLAND AND A MID-LEVEL HIGH SOUTHWEST OF KAUAI WILL CONTINUE TO PRODUCE STRONG NORTHEASTERLY WINDS OVER THE SUMMITS OF MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND TODAY. THESE STRONG WINDS ARE EXPECTED TO GRADUALLY DECREASE BY THIS EVENING. HIZ028-060245- /O.CON.PHFO.WI.Y.0027.000000T0000Z-081206T0400Z/ BIG ISLAND SUMMITS- 343 AM HST FRI DEC 5 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON... SUSTAINED WINDS FROM THE NORTHEAST OF 20 TO 30 MPH WITH LOCALLY HIGHER GUSTS ARE EXPECTED TO CONTINUE TODAY. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE EXTRA CAUTION WHILE DRIVING. $$ HOUSTON
000 WWHW70 PHFO 060335 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 535 PM HST FRI DEC 5 2008 HIZ028-060445- /O.CAN.PHFO.WI.Y.0027.000000T0000Z-081206T0400Z/ BIG ISLAND SUMMITS- 535 PM HST FRI DEC 5 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE FALLEN BELOW THE WIND ADVISORY CRITERIA...AND ARE EXPECTED TO FURTHER DROP OVERNIGHT. EXPECT NORTHEAST WINDS 15 TO 25 MPH OVERNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 4, 10:00 AM HST, 5 hours 50 minutes earlier.
Area forecast discussion, Dec 4, 10:00 AM HST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST THU DEC 4 2008 .SYNOPSIS... LIGHT TRADE WINDS WILL RETURN FOR A FEW DAYS. LOW PRESSURE SYSTEMS OVER THE NORTH PACIFIC HOWEVER WILL WEAKEN THE SURFACE HIGH TO THE NORTHEAST AND BRING THE RETURN OF SOUTHEAST WINDS EARLY SUNDAY. THE INCREASING SOUTHERLY FLOW AND THE APPROACH OF A COLD FRONT MIGHT BRING WETTER WEATHER TO KAUAI TUESDAY OR WEDNESDAY. && .DISCUSSION... SATELLITE IMAGERY SHOWS FEW CLOUDS AROUND THE SMALLER HAWAIIAN ISLANDS THIS MORNING BUT SCATTERED SHOWERS ARE MOVING ONTO THE WINDWARD BIG ISLAND. VARIABLE MOSTLY THIN HIGH CLOUDS WILL CONTINUE MOVING ACROSS THE AREA THROUGH FRIDAY. AFTERNOON CLOUDS AND A FEW INTERIOR AND ALSO WINDWARD AND MOUNTAIN SHOWERS ARE EXPECTED TODAY SINCE TRADES ARE LIGHT. SHOWER ACTIVITY NOT APT TO BE SIGNIFICANT SINCE TRADE WIND INVERSION PRESENT JUST BELOW 6000 FEET. THERE IS A FRONT ASSOCIATED WITH THE LARGE LOW FAR NORTH. THE FRONT IS ABOUT 225 MILES NORTHWEST OF KAUAI...BUT NEARLY STATIONARY EXCEPT TO THE NORTH OF THE MAIN HAWAIIAN ISLANDS AND NOT EXPECTED TO MOVE ONTO THE ISLANDS. THE SURFACE RIDGE WILL REMAIN JUST NORTHEAST WITH ONLY A WEAK HIGH NORTH OF THE FRONT. LIGHT TO MODERATE TRADES FORECAST ACROSS THE FORECAST AREA THROUGH FRIDAY. TYPICAL LIGHT TRADE WIND SHOWERS FRIDAY AND SATURDAY. WINDS WILL BE BRISK ACROSS THE SUMMITS TONIGHT AND FRIDAY AS NORTHEAST FLOW AROUND AN UPPER TROUGH TO THE EAST OF THE STATE INCREASES. LITTLE CHANGE FROM PREVIOUS FORECAST PACKAGE. .PREV FORECAST DISCUSSION 4 AM... MOISTURE WILL REMAIN SOMEWHAT LIMITED AS MID AND UPPER LEVEL RIDGING NEARBY WILL KEEP A STABLE CAP ON DEEP CONVECTION...EXPECT ONLY SCATTERED WINDWARD AND MAUKA SHOWERS AT THE MOST THROUGH THE END OF THE WEEK. THE FLOW TURNS SOUTHEAST AGAIN THIS WEEKEND AS THE RIDGE WEAKENS AND MOVES SOUTH NEAR THE ISLANDS. THIS PATTERN WILL LIKELY INCREASE MOISTURE OVER THE AREA BY SUNDAY...WITH INCREASING HUMIDITY AND SHOWERS. THE LATEST EXTENDED PROGS ARE STILL AT ODDS FOR NEXT WEEK. THE 00Z GFS SHOWS A WEAK COLD FRONT OR SHEAR LINE FEATURE MOVING PAST KAUAI MONDAY NIGHT AND STALLING IN THE KAUAI CHANNEL TUESDAY. THE REMNANTS OF THIS FRONT ARE ENERGIZED BY A PASSING SHORT WAVE WHICH PRODUCES SIGNIFICANT SHOWERS FROM OAHU WESTWARD TUESDAY AND WEDNESDAY. THE 00Z NOGAPS AND 06Z GFS ARE IN AGREEMENT BRINGING A FRONT TO NEAR KAUAI TUESDAY...WHICH IS A LITTLE LESS AGGRESSIVE THAN THE 00Z GFS PUSHING THE FRONT TO OAHU. THE 00Z ECM KEEPS THE FRONTAL BOUNDARY WEST OF KAUAI THROUGH TUESDAY. EITHER WAY IT LOOKS LIKE A BETTER CHANCE OF SHOWERS NEXT WEEK...ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. && .MARINE... MORNING REPORTS INDICATED SURF WAS RUNNING AT ADVISORY LEVELS ON NORTH AND WEST FACING SHORES OF KAUAI AND OAHU. THE WAIMEA BAY BUOY REMAINED NEAR 8 FEET. BUOY 51001 NORTHWEST OF KAUAI ROSE DURING THE NIGHT TO NEAR 14 FEET BUT WITH SOME ADDITIONAL INCREASE OF WAVE ENERGY AT LONGER PERIODS. SURF WILL THEREFORE RISE THIS AFTERNOON ALONG SHORES EXPOSED TO THIS WEST NORTHWEST SWELL. THIS SWELL WAS CREATED WHEN A SECOND STORM MOVED UP AND COMBINED WITH A VERY LARGE STORM LOCATED OVER THE CENTRAL NORTH PACIFIC ON MONDAY. HENCE WEST FACING SHORES WILL EXPERIENCE SLIGHTLY MORE SWELL EXPOSURE THAN WITH THE TYPICAL SWELLS ARRIVING FROM THE NORTHWEST. THIS SWELL SHOULD ARRIVE THIS AFTERNOON PRODUCING SURF HEIGHTS NEAR THE 25 FOOT WARNING CRITERIA ON NORTH SHORES OF KAUAI NIIHAU AND OAHU. THE TWO STORM LOWS MERGED INTO A VERY LARGE LOW THAT MOVED UP TO THE EASTERN ALEUTIAN ISLANDS TUESDAY CONTINUING TO PRODUCE A SWELL THAT SHIFTED TO THE TYPICAL NORTHWESTERLY DIRECTION. WAVEWATCH FORECASTS THIS NORTHWESTERLY SWELL TO BE AROUND 12 TO 14 FEET ARRIVING LATE TONIGHT AND FRIDAY. WE EXPECT TO ISSUE A HIGH SURF ADVISORY OR POSSIBLY WARNING FOR THE LEEWARD SIDE OF THE BIG ISLAND FOR SURF ARRIVING TONIGHT. THERE IS THE POSSIBILITY OF UPGRADING NORTH AND WEST FACING SHORES OF MOLOKAI AND NORTH SHORE OF MAUI TO HIGH SURF WARNING. LATEST NORTH PACIFIC SEA SURFACE ALTIMETER DERIVED WAVE HEIGHTS FROM SATELLITE INDICATE SLIGHTLY LOWER THAN FORECAST WAVE VALUES. ADVISORY AND WARNINGS FOR SURF WILL LIKELY BE EXTENDED TO RUN THROUGH FRIDAY NIGHT AND DROP BELOW ADVISORY SOMETIME SATURDAY. ALTHOUGH WAVE RUNUP ON SHORES TYPICALLY SUSCEPTIBLE TO BREAKING SURF MAY OCCUR...THE HIGH TIDES ARE NOT AT THEIR MAXIMUM. SO DESPITE THE CAUTION THAT SHOULD ALWAYS BE EXERCISED AROUND COASTS AFFECTED BY HIGH SURF THE SHORELINE SURF EFFECTS WILL PROBABLY BE NO MORE THAN NORMALLY EXPERIENCED WITH A LARGE SWELL. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. HIGH SURF WARNING UNTIL 6 PM HST FRIDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS. && HOAG
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.